Case report highlights cardiovascular risks from tropicamide and phenylephrine in preterm infants, suggesting vigilance is necessary.
This case report describes a rare instance of heart failure temporally associated with the administration of mydriatic eye drops during routine retinopathy of prematurity screening. A 36-week-old preterm infant developed acute tachypnea, tachycardia, and hepatomegaly shortly after receiving 0.5% tropicamide and 0.5% phenylephrine, and was subsequently diagnosed with heart failure, which responded well to intravenous deslanoside. Cardiac imaging later revealed multiple congenital anomalies, including an atrial septal defect, persistent left superior vena cava, and horseshoe lung, among others. No similar cardiovascular symptoms were observed during a subsequent screening using tropicamide alone, suggesting that phenylephrine may have contributed to the observed hemodynamic instability. This case illustrates the potential for severe cardiovascular complications associated with mydriatic agents in neonates with undiagnosed congenital heart defects. It underscores the need for individualized risk assessment, vigilant monitoring, and cautious application of mydriatic protocols to ensure patient safety in high-risk preterm populations.
No takes yet. Share an insight, caveat, or question.
Li et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: